Kansas, 2006

Heavy Rain in Kansas, August 18, 2006

August 18, 2006 · NWS DDC · 11 events in 2 counties and zones

11 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 18, 2:37 AM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:37 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 AM CDT FRI AUG 18 2006

.DISCUSSION...

DAYS 1-2...

TROPICAL MOISTURE REMAINS IN PLACE AHEAD OF A COLD FRONT WHICH WAS
LOCATED OVER SD/ERN WY EARLIER THIS MORNING. THINGS APPEAR TO BE
COMING TOGETHER MUCH AS PREVIOUS SHIFT HAD THOUGHT SO WILL KEEP
CONVECTION INITIATING ALONG OUR BOUNDARY WHICH IS PROGGED TO BE
LOCATED IN OR JUST NORTH OF OUR CWA LATE THIS AFTERNOON. THE FRONT
THEN MOVES SOUTH ACROSS SOUTHERN KS OVERNIGHT WITH RAIN...HEAVY AT
TIMES LIKELY OVER MUCH OF OUR CWA BASED ON PCPN WATER VALUES.
MAIN QUESTION THIS MORNING WILL BE FLOODING POTENTIAL LATE TONIGHT
INTO SATURDAY. HIGH PRECIP WATER...LOW FFG VALUES AND RAINS FROM
EARLIER TODAY AM LEANING TOWARDS GOING WITH A FLOOD WATCH FOR OUR
NORTHERN CWA. MAY EVEN SEE SOME HEAVY RAINS FURTHER SOUTH EARLY SATURDAY
BUT AT THIS TIME HAVE OPTED TO LET LATER SHIFTS REEVALUATE THIS.

AS FOR TEMPERATURES LOOKS LIKE ONE MORE WARM DAY ACROSS SOUTHWEST
TODAY. TEMPERATURES BEHIND THIS FRONT RUNNING SOME 10 TO 15F
COOLER BASED ON YESTERDAYS HIGHS AND 24HR TEMP CHANGE. WITH THIS
IN MIND AND LINGERING PCPN AND CLOUDS WHEN AHEAD AND LOWERED HIGH
TEMPS FOR SATURDAY. CLOUD COVER OVER THE SW MAY EVEN KEEP TEMPS
HERE COOLER THAN THE MID-UPPER 70S WE HAVE OUT AT THIS TIME DAYS

3-7...

FORECAST CHALLENGES REMAIN DURATION OF WEEKEND PRECIPITATION,
THEN IMPACTS ONTO MY CWA FROM A SLOWLY RETROGRESSIVE CIRCULATION
REGIME. OVERALL, I ONLY MADE RELATIVELY MINOR CHANGES TO A SET OF
GRIDS THAT WERE IN GOOD SHAPE.

GLOBAL CIRCULATION CONTINUES TO RESPOND TO MULTIPLE REGIONS OF
TROPICAL CONVECTIVE FORCING (SEE FULL DISK SATELLITE PICS).  THE
MOST SIGNIFICANT IMPACT IS COMING FROM SST FORCING JUST WEST OF THE
THE EQUATORIAL DATE LINE WHERE ANOMALIES ARE 1-1.5C WITH
TEMPERATURES ABOVE 30C (ALONG WITH A WESTERLY WIND BURST).  AS I
DISCUSSED 24 HOURS AGO FAST ROSSBY WAVE ENERGY
DISPERSIONS/EXTRATROPICAL BAROCLINIC WAVE PACKETS ARE BEING PROPERLY
PHASED TO ALLOW THE RIDGE POSITION ACROSS THE USA TO SHIFT WEST AND
NORTHWEST DURING THE NEXT 7-10 DAYS.  PER MOST ENSEMBLE PREDICTION
SCHEMES (RESPONDING TO CHANGING INITIAL CONDITIONS) SUCH AS THE
CANADIAN AND NCEP GFS, AND DIAGNOSTIC MONITORING TOOLS, IT IS
PROBABLE FOR THE RIDGE POSITION TO EVOLVE 130-140W AND EXTEND INTO
THE GULF OF ALASKA DURING WEEK 2.  THE RESPONSE OVER NORTH AMERICA
WOULD BE DOWNSTREAM TROUGH ACROSS THE ROCKIES AND A RIDGE ACROSS THE
SOUTHEAST.  THE DIFFERENCE BETWEEN THIS POSSIBLE TROUGH DEVELOPMENT
AND THE MOBILE TROUGHS WE HAVE SEEN THIS SUMMER IS THERE IS LIKELY
TO BE A COOL AIR SOURCE WITH IT.  FOR THOSE INTERESTED, THIS WOULD
BE A TRANSITION GSDM STAGE 2 (SEE THE ESRL/PSD MJO WEB SITE FOR
DETAILS).

THE RESPONSE DISCUSSED ABOVE IS I HAVE BEEN EXPECTING FOR AT LEAST
2 WEEKS, AND MAYBE WE WILL FINALLY SEE IT.  THE POINT IS JUST HOW
UNCLEAR TIMING OF CIRCULATION BEHAVIORS ARE, AND SUBSEQUENT IMPACTS
ON THE WEATHER.  THIS IS WHY STATEMENTS OF PROBABILITY ARE NEEDED
WHEN IT COMES TO MAKING WEATHER PREDICTIONS.

AFTER THE WEEKEND SYSTEM GOES BY AND THE RIDGE INITIALLY SHIFTS BACK
INTO THE ROCKIES, A SHORT WAVE TROUGH CURRENTLY MOVING INTO BRITISH
COLUMBIA (PER SATELLITE IMAGERY) SHOULD MOVE TOWARD THE NORTHERN
PLAINS/UPPER MS VALLEY BY THE MIDDLE OF NEXT WEEK.  ANOTHER SURFACE
COLD FRONT IS LIKELY TO IMPACT MY CWA HOWEVER, WHEN IS NOT CLEAR.
I HAD THOUGHTS THAT WOULD BE WEDNESDAY, BUT COULD BE A DAY SOONER
PER GFS.  THUS I DID SLIGHTLY LOWER MY POPS FOR WEDNESDAY.

I WOULD THEN EXPECT A MORE SIGNIFICANT COLD FRONT ON THE ORDER OF
NEXT WEEKEND OR EARLY FOR THE FOLLOWING WEEK TO IMPACT MY CWA PER
ABOVE.  THIS WOULD INCLUDE ANOTHER OPPORTUNITY FOR RAINFALL AND
POSSIBLY THE COOLEST AIRMASS MY CWA HAS EXPERIENCED FOR AT LEAST 2
MONTHS.  IN THE GRIDS I DID RAISE TEMPERATURES A COUPLE DEGREES FOR
THURSDAY WHILE THE TROUGH BEGINS DIGGING (PRESUMABLY) INTO THE
ROCKIES.  THE WARMEST DAY NEXT WEEK MAY BE FRIDAY.  THE LOCAL 8-10
DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND
PRECIPITATION.  LATER SHIFTS WILL NEED TO FINE TUNE THE DAILY GRIDS
AND DAYS 8-10.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  67  78  63 /  20  90  70  30
GCK  95  66  78  62 /  10  90  60  30
EHA  93  68  77  60 /  10  70  50  40
LBL  94  69  78  62 /  20  80  50  40
HYS  95  68  81  61 /  50  70  30  20
P28 100  74  84  67 /  10  80  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH SATURDAY MORNING FOR
KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-
KSZ064-KSZ065.

&&

FN18/23
Hazardous weather outlook, Aug 18, 3:28 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
428 AM CDT FRI AUG 18 2006

KSZ030-031-043>046-061>065-079-191000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-EDWARDS-
428 AM CDT FRI AUG 18 2006 /328 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WIND GUSTS UP TO 65 MPH ALONG WITH PERIODS OF HEAVY RAIN
WILL ACCOMPANY SCATTERED THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP
AFTER 4 PM ALONG A COLD FRONT WHICH WILL EXTEND ACROSS NORTHWEST
KANSAS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE
AREA EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE WEEKEND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM. SPOTTERS ARE
ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

KSZ066-074>078-080-081-084>090-191000-
STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-PRATT-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
428 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER
MIDNIGHT. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL. THESE HEAVY DOWNPOURS MAY CAUSE SOME MINOR
FLOODING...PRIMARILY IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL REMAIN POSSIBLE
THROUGH MUCH OF SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy rain. Local standard time, as filed.

Heavy Rain, Ness

When
August 18, 7:00 AM CST
Where
Ness County, 8 mi NNE of Bazine
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

5.10 inches of rain fell overnight.

Heavy Rain, Ness

When
August 18, 7:00 AM CST
Where
Ness County, 7 mi NE of Bazine
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

5.00 inches of rain fell overnight. Creeks were running full.

Heavy Rain, Ness

When
August 18, 7:00 AM CST
Where
Ness County, 4 mi N of Bazine
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

4.50 inches of rain fell overnight. Some county roads had water flowing over them.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 4 mi SE of Mc Cracken
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

5.00 inches of rain fell overnight. This amount was estimated since the guage overflowed.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 2 mi SE of Mc Cracken
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

5.25 inches of rain fell overnight.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 2 mi SE of Mc Cracken
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

4.00 inches of rain fell overnight. Ponds were full and draws were running full.

Heavy Rain, Ness

When
August 18, 7:00 AM CST
Where
Ness County, 8 mi NNE of Bazine
Reported by
GENERAL PUBLIC
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

4.52 inches of rain fell overnight.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 3 mi NE of Alexander
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

5.80 inches of rain fell overnight.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 3 mi NNW of Alexander
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

4.90 inches of rain fell overnight.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 3 mi N of Alexander
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

5.50 inches of rain fell overnight.

Heavy Rain, Rush

When
August 18, 7:00 AM CST
Where
Rush County, 5 mi SE of Mc Cracken
Reported by
GENERAL PUBLIC
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

4.50 inches of rain fell overnight. Draws in the fields were full and water was over the road in the local vicinity.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528631, 5528632, 5528686, 5528687, 5528688, 5528689, 5528690, 5528691, 5528692, 5528693, 5528694.